Skip to main content
Article
An Unusual Pulmonary Complication of Statin Medication
Marshall Journal of Medicine
  • Milliejoan Mongalo, Marshall University
  • Madhvi Shah
  • Lynne J. Goebel, Marshall University
Author Credentials
Milliejoan Mongalo, Madhvi Shah, MD, Lynne J. Goebel, MD
DOI
http://dx.doi.org/10.18590/mjm.2017.vol3.iss2.3
Abstract
Statins or hydroxyl-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors have proven efficacy at decreasing cardiovascular morbidity and mortality. Although statins have been prescribed safely, there should be more awareness of the possible adverse effects. Recently, we encountered a patient who had unexplained dyspnea, weakness, and immobility. The patient’s symptoms were alleviated after discontinuing the statin medication. Although we have no concrete evidence that her symptoms were due to the medication, the temporal relationship of symptom improvement upon discontinuation of the statin, led us to the conclusion that it could potentially have been the cause. Unexplained dyspnea is not listed as an adverse effect in the prescribing information, but interstitial lung disease is listed as a possible complication of statins and there are a few other case reports of statin related unexplained dyspnea in the literature. Physicians should be aware of statins as a possible cause of unexplained dyspnea and consider a drug holiday as a therapeutic trial.
Conflict(s) of Interest
N/A
References with DOI

1. Golomb BA, Evans MA. Statin adverse effects: a review of the literature and evidence for a mitochondrial mechanism. Am J Cardiovasc Drugs. 2008;8(6):373-418. https://doi.org/10.2165/0129784-200808060-00004

2. US Preventive Services Task Force. Statin Use for the Primary Prevention of Cardiovascular Disease in

Adults US Preventive Services Task Force Recommendation Statement. JAMA. 2016;316(19):1997-2007. https://doi.org/10.1001/jama.2016.15450

3. Thompson PD, Panza G, Zaleski A, Taylor B. Statin-Associated Side Effects. J Am Coll Cardiol. 2016;67(20):2395-410.

4. Walker T, McCaffery J, Steinfort C. Potential link between HMG-CoA reductase inhibitor (statin) use and interstitial lung disease. Med J Aust. 2007; 186:91–94.

5. Yoshioka S, Mukae H, Ishii H, et al. A case of drug-induced pneumonia possibly associated withsimvastatin [in Japanese]. Nihon Kokyuki Gakkai Zasshi. 2005; 43:600–604.

6. Chatham K, Gelder CM, Lines TA, Cahalin, LP et al. Suspected Statin-Induced Respiratory Muscle Myopathy During Long-Term Inspiratory Muscle Training in a Patient With Diaphragmatic Paralysis. Phys Ther. 2009; 89:257–266. https://doi.org/10.2522/ptj.20080155

7. Lantuejoul S, Brambilla E, Brambilla C, et al. Statin-induced fibrotic nonspecific interstitial pneumonia. Eur Respir J. 2002; 19:577–580 https://doi.org/10.1183/09031936.02.00258802

8. Liebhaber MI, Wright RS, Gelberg HJ, Dyer Z, Kupperman JL. Polymyalgia, hypersensitivity pneumonitis and other reactions in patients receiving HMG-CoA reductase inhibitors: a report of ten cases. Chest. 1999;115(3):886-9. https://doi.org/10.1378/chest.115.3.886

9. Liscoet-Loheac N, Andre N, Couturaud F, et al. Hypersensitivity pneumonitis in a patient taking pravastatin [in French]. Rev Mal Respir. 2001; 18:426–428

10. FDA Drug Safety Communication: New restrictions, contraindications, and dose limitations for Zocor (simvastatin) to reduce muscle injury: U.S Food and Drug Adminstration; 2016 [Internet cited 2016]. http://www.fda.gov/Drugs/DrugSafety/ucm256581.htm [accessed December 20, 2016]

11. Flaherty KR, Wald J, Weisman IM, et al. Unexplained exertional limitation: characterization of patients with mitochondrial myopathy. Am J Respir Crit care Med w2001;164:425-32. https://doi.org/10.1164/ajrccm.164.3.2005110

Citation Information
Milliejoan Mongalo, Madhvi Shah and Lynne J. Goebel. "An Unusual Pulmonary Complication of Statin Medication" p. 7
Available at: http://works.bepress.com/lynne_goebel/14/